My Doctor Just Put Me On A Statin. Are Side-Effects Such As Muscle And Liver Damage Common?

Question: My doctor just put me on a statin. I understand it helps lower cholesterol, but I am worried about side-effects such as muscle and liver damage. Is this common?

Answer: The class of drugs called 'statins' are very effective at lowering cholesterol and at preventing coronary artery disease, heart attacks, and death from coronary artery disease. So for many people whose doctors prescribe these drugs, these are lifesaving treatments.

Unfortunately, they can cause muscle aches and liver damage in a very small proportion of people that take them. But the vast majority of people who take these drugs tolerate them extremely well.

And, in fact many people who develop some muscle aches when they're taking a statin ascribe that symptom to the statin, when it has nothing to do with that drug.

So it's important not to stop the statin with some mild muscle aching, but on the other hand, to be aware that in a small proportion of cases, there can be serious muscle problems and liver problems with these drugs, so they do need monitoring.

But I think the most important message for people who need to be on statins is that generally they're very well tolerated, and if you were having minor symptoms that you think might be coming from the statins -- minor muscle aches, minor fatigue, then talk to your doctor before stopping the drug, and take efforts to try to stay on these drugs, which are such lifesaving treatments.

Next: Why Are So Many People Taking Statins?

null

Previous: I Have Been Diagnosed With Chronic Liver Disease. Can I Continue Taking My Cholesterol-Lowering Medication?
-- This embed didnt make it to copy for story id = 4224786. -- This embed didnt make it to copy for story id = 4224786. -- This embed didnt make it to copy for story id = 4224786.
Join the Discussion
blog comments powered by Disqus
 
You Might Also Like...